Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
198 Doctors are Online

Does azithromycin cause vomitting and nausea in 22 month old child ?

User rating for this question
Very Good
Answered by
Practicing since : 2001
Answered : 11712 Questions
My son is 22 months old and 13 kgs. He had a fever that wasn't going away from his cough and sore throat so the doctor gave him Azithromycin. He seemed to improve since his fever went away, however now on the night of the second day he started vomited about an hour after I gave him his medicine. The vomiting didn't stop until there was nothing left in his stomach to vomit. He's also had diarhea. I'm still nursing him and that is the only thing he will take now. He continued to cough and vomit a little all night. How should I continue his treatment?
Posted Tue, 8 May 2012 in Medicines and Side Effects
Answered by Dr. Rakhi Tayal 1 hour later

Thanks for your query.

The repeated bouts of vomit in your son may be due to cough, gastritis due to antibiotics or a gut infection.

The medicine given to him - Azithromycin is quite effective.
If the vomiting is very frequent he needs to be given an anti- emetic,Proton pump inihibitor s for gastritis and also some lozenges or cough drops to soothe his throat. If he vomits within 30 minutes of taking the medicine, repeated dose should be given.

Diarrhea is an expected consequence of infective cough as the child ingests all the secretions which lead to infection of the gut causing loose motions.Diarrhea could also be due to the side effect of the antibiotic Azithromycin.

Meanwhile , continue the course of the antibiotic, keep him hydrated with good amount of fluids,ORS and water.Frequent small sips of ORS will be helpful.Continue the breast feeding.

I expect the condition to get better in a couple of days, but if there is no improvement or cough and fever increases,consider reviewing the treatment with your doctor.

Hope I have answered your query. I will be available if you have any further queries.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor